Alert archive / Hawaii / Flash Flood Warnings in 2019
Flash Flood Warning 2, NWS Honolulu, HI
NWS Honolulu, HI issued this flash flood warning at Feb 14, 2019, 5:18 AM HST for Honolulu County, Hawaii. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Feb 14, 2019, 5:18 AM HST (15:18 UTC)
- Expired
- Feb 14, 2019, 9:14 AM HST
- In force
- 4 hr
- Issued by
- NWS Honolulu, HI
- Area
- Storm-based polygon
- Flood severity
- None
County Honolulu County, HI
The radar
The Molokai radar (PHMO), 81 km from the middle of the area, began a volume at 15:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lihue, (PHLI), launched 12:00Z, 3.3 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 384 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 1112 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- -35 m²/s²
- 0-3 km storm-relative helicity
- 43 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
716
WGHW50 PHFO 141518
FFWHFO
HIC003-141815-
/O.NEW.PHFO.FF.W.0002.190214T1518Z-190214T1815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Honolulu HI
518 AM HST THU FEB 14 2019
The National Weather Service in Honolulu has issued a
* Flash Flood Warning for...
The island of Oahu in Honolulu County
* Until 815 AM HST.
* At 512 AM HST, radar indicated heavy rain and thunderstorms near
Pupukea, Punaluu and Hauula. Rain was falling at a rate of 1 to 2
inches per hour. Local area stream gauges continue to show
elevated water levels.
* Locations in the warning include but are not limited to...
Ahuimanu, Punaluu, Hauula, Kailua, Maunawili, Kaneohe, Waikane,
Kaneohe Marine Base, Waiahole, Kahaluu, Laie and Kahuku.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A flash flood warning means that flooding is imminent or occurring in
streams, roads, and low lying areas. Move to higher ground now.
Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don't drown.
&&
This warning may need to be extended beyond 815 AM HST if heavy rain
persists.
LAT...LON 2153 15784 2147 15784 2141 15778 2144 15776
2145 15778 2147 15777 2147 15773 2141 15774
2138 15771 2133 15780 2163 15808 2166 15806
2170 15803 2171 15797
$$
RCB3 follow-up statements
281
WGHW70 PHFO 141724
FFSHFO
Flash Flood Statement
National Weather Service Honolulu HI
724 AM HST THU FEB 14 2019
HIC003-141815-
/O.CON.PHFO.FF.W.0002.000000T0000Z-190214T1815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Honolulu HI-
724 AM HST THU FEB 14 2019
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 815 AM HST FOR THE
ISLAND OF OAHU IN HONOLULU COUNTY...
At 720 AM HST, radar indicated that heavy rain had eased over
southeast Oahu. However, moderate to heavy rainfall continued to
affect the area from Hauula to Laie to Kahuku to Waimea, with
rainfall rates between one and two inches per hour.
Locations in the warning include but are not limited to...
Punaluu, Hauula, Malaekahana, Sunset Beach and Kahuku.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A flash flood warning means that flooding is imminent or occurring in
streams, roads, and low lying areas. Move to higher ground now.
Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don't drown.
&&
This warning may need to be extended beyond 815 AM HST if heavy rain
persists.
LAT...LON 2153 15784 2147 15784 2141 15778 2144 15776
2145 15778 2147 15777 2147 15773 2141 15774
2138 15771 2133 15780 2163 15808 2166 15806
2170 15803 2171 15797
$$
Birchard029
WGHW50 PHFO 141810
FFWHFO
HIC003-142100-
/O.EXT.PHFO.FF.W.0002.000000T0000Z-190214T2100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Honolulu HI
810 AM HST THU FEB 14 2019
The National Weather Service in Honolulu has extended the
* Flash Flood Warning for...
The island of Oahu in Honolulu County
* Until 1100 AM HST.
* At 810 AM HST, radar indicated heavy rain continuing over the
north shore between Waimea and Kahuku, with rainfall rates up to 1
inch per hour. While heavy rain had eased over windward portions
of Oahu, another surge of heavy rainfall is poised to move ashore
shortly.
* Locations in the warning include but are not limited to...
Ahuimanu, Punaluu, Hauula, Kailua, Maunawili, Kaneohe, Waikane,
Kaneohe Marine Base, Waiahole, Kahaluu, Laie and Kahuku.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A flash flood warning means that flooding is imminent or occurring in
streams, roads, and low lying areas. Move to higher ground now.
Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don't drown.
&&
This warning may need to be extended beyond 1100 AM HST if heavy rain
persists.
LAT...LON 2153 15784 2147 15784 2141 15778 2144 15776
2145 15778 2147 15777 2147 15773 2141 15774
2138 15771 2133 15780 2163 15808 2166 15806
2170 15803 2171 15797
$$
Birchard663
WGHW70 PHFO 141914
FFSHFO
Flash Flood Statement
National Weather Service Honolulu HI
914 AM HST THU FEB 14 2019
HIC003-141922-
/O.CAN.PHFO.FF.W.0002.000000T0000Z-190214T2100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Honolulu HI-
914 AM HST THU FEB 14 2019
...THE FLASH FLOOD WARNING FOR THE ISLAND OF OAHU IN HONOLULU COUNTY
IS CANCELLED...
Weather radar showed that moderate showers continue over portions of
windward Oahu, but the immediate threat of life-threatening flash
flooding has ended.
LAT...LON 2153 15784 2147 15784 2141 15778 2144 15776
2145 15778 2147 15777 2147 15773 2141 15774
2138 15771 2133 15780 2163 15808 2166 15806
2170 15803 2171 15797
$$
BirchardWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Feb 14, 4:18 AM HST, 1 hour earlier.
Area forecast discussion, Feb 14, 4:18 AM HST, 1 hour before
Area Forecast Discussion National Weather Service Honolulu HI 418 AM HST Thu Feb 14 2019 .SYNOPSIS... An upper level low will move over the state today producing widespread showers with isolated scattered thunderstorms across the islands likely lasting through the upcoming weekend. Wet and unsettled weather with locally heavy rainfall is forecast to last through the upcoming weekend with periods of wet weather continuing into the first half of next week. && .DISCUSSION... An upper level low is drifting over the Hawaiian Islands from the north today. This slow moving system will produce cool wet weather across the state through the upcoming weekend. Cold air aloft, strong surface winds, and upper level troughs rotating around this kona low will produce frequent showers along windward slopes and scattered showers over leeward areas. These showers will become heavy at times along with scattered thunderstorms forecast across the state through Friday. At the surface, we will continue to see breezy to windy northeasterly trades blowing over the islands through Friday morning. These strong surface trade winds will add low level convergent forcing along windward and mountain sections of each island where frequent shower activity is expected. However, there will be enough atmospheric instability and upper forcing from the kona low to produce periods of showers over normally drier leeward areas. These slow moving showers will become locally heavy at times and a Flash Flood Watch was issued this morning for the entire state of Hawaii. Periods of treacherous winter weather remain in the forecast for the summits of Haleakala on Maui and the highest summits of Maunakea and Maunaloa on the Big Island. A winter storm warning remains in effect for Haleakala through this afternoon and for the Big Island summits through Friday afternoon. Summit roads will be icy and dangerous with driving visibility quickly dropping to near zero as snow shower bands across the mountain peaks. From late Friday into Saturday, the surface winds across the central and eastern sections of the state will become light and variable due to the development of a weak surface low. Slower moving moderate to locally heavy showers may elevate the risk for flooding through the upcoming weekend as this kona low drifts slowly westward across the islands. This elevated flooding threat may require an extension of the Flash Flood Watch. Global weather models remain in good agreement with the movement of this kona low over the islands through Sunday. Long range forecasts show a deep plume of tropical moisture moving in with southeasterly wind flow across the eastern half of the state early next week as the low continues to move to the west of the state. Both the American (GFS) and the European (ECMWF) models differ significantly on timing and intensity of the unsettled weather pattern for the first half of next week. More details for this extended range forecast will emerge later as the time period grows shorter and our weather model solutions improve. && .AVIATION... An upper-level low pressure system will remain in the vicinity of the islands at least through Friday. Unstable atmospheric conditions due to this feature will keep clouds and showers prevalent across the state through tonight. The enhanced instability will also cause locally heavy downpours and scattered thunderstorms. As a result, AIRMET Sierra for mountain obscuration remains in effect for most north through east facing sections of the island chain. This AIRMET will likely remain in place through this afternoon for most of the state. In addition, expect TEMPO MVFR CIG/VIS due to clouds and showers through tonight along most north through east facing slopes and coastal areas. VFR conditions are expected across most leeward sections of the state, but ISOL MVFR CIG/VIS are possible in brief heavy downpours and thunderstorms. A surface low pressure system, which appears to be located about 200 nm east of the Big Island, is forecast to move slowly westward. At the same time, a strong high pressure area far north of the state is moving slowly toward the east-southeast. This will cause the north-northeast low-level flow to strengthen today. Therefore, AIRMET Tango remains in effect for TEMPO moderate low-level turbulence over, and southeast through southwest of the higher terrain on all islands. This AIRMET will likely remain in effect through early Friday morning. In addition, AIRMET ZULU includes the potential for TEMPO light icing in clouds in the layer from 9,000 to 20,000 feet. && .MARINE... Fresh to strong northeast winds and high and rough seas will persist into Friday across much of the island chain. Strong high pressure sitting far north of the state is generating the strong northeast winds that have filled in behind a weakening front. Expect winds to remain elevated over all waters through at least today. The strong northeast winds extend several hundred miles northeast of the state and are producing a large and rough northeast swell. This swell will be on a very slow decline on Friday. A High Surf Warning remains posted through this afternoon for east facing shores, where the combination of the large and somewhat short- period northeast swell and strong onshore winds could produce coastal erosion and overwash. A High Surf Advisory remains posted for north facing shores, along with a Small Craft Advisory for most waters due to a combination of winds and seas. By late this afternoon, the High Surf Warning for east facing shores may be downgraded to an advisory and the High Surf Advisory for north facing shores may be dropped. The elevated, though declining, surf will remain at east shore advisory levels through most of the weekend. A moderate northwest swell is also expected over the weekend. That said, the High Surf warning and High Surf Advisory may be extended if the swell declines too slowly and surf remains above height thresholds. An area of surface low pressure will develop east of the Big Island today, then slowly drift to the northwest up the island chain Friday through the weekend. Forecast models have yet to paint a consistent picture of the evolution of this feature. As a result, confidence in the details of the forecast heading into the weekend are abnormally high. Expect northeast winds to ease around the Big Island and Maui as early as Friday, followed by a decrease across the remainder of the island chain on Saturday. For now, the Small Craft Advisory runs through Friday afternoon. Even though winds will decline, seas may remain elevated around the 10 foot Small Craft Advisory threshold for most waters exposed to northeast swell. && .HFO WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through early Friday morning for all Hawaii islands. High Surf Advisory until 6 PM HST this evening for Oahu North Shore-Molokai Leeward-Maui Central Valley. High Surf Warning until 6 PM HST this evening for Kauai Windward- Oahu Koolau-Olomana-Molokai Windward-Maui Windward West-Windward Haleakala-Big Island North and East. Winter Storm Warning until 6 PM HST Friday for Big Island Summits. Winter Storm Warning until 6 PM HST this evening for Haleakala Summit. Small Craft Advisory until 6 PM HST Friday for all Hawaiian waters. && DISCUSSION...Bohlin AVIATION...Houston MARINE...Powell
In the hours before
Local storm report, Feb 14, 3:05 AM HST, 2 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
305 AM HST THU FEB 14 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 AM FLOOD PUNALUU 21.59N 157.90W
02/14/2019 HONOLULU HI FIRE DEPT/RESCUE
FLOODING REPORTED INTO RESIDENTIAL YARDS
NEAR HAULA ELEMENTARY SCHOOL.
&&
RCBLocal storm report, Feb 14, 4:26 AM HST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
426 AM HST THU FEB 14 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 AM FLOOD PUNALUU 21.59N 157.90W
02/14/2019 HONOLULU HI FIRE DEPT/RESCUE
CORRECTS PREVIOUS FLOOD REPORT FROM PUNALUU.
FLOODING REPORTED INTO RESIDENTIAL YARDS
NEAR HAULA ELEMENTARY SCHOOL. ADDITIONAL
REPORTS FROM EMERGENCY MANAGEMENT INDICATE
THE FLOODING WAS CAUSED BY A SAND BAR
BLOCKING THE HAULA STREAM CHANNEL.
&&
RCBLocal storm report, Feb 14, 4:26 AM HST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
426 AM HST THU FEB 14 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 AM FLOOD PUNALUU 21.59N 157.90W
02/14/2019 HONOLULU HI FIRE DEPT/RESCUE
CORRECTS PREVIOUS FLOOD REPORT FROM PUNALUU.
FLOODING REPORTED INTO RESIDENTIAL YARDS
NEAR HAUULA ELEMENTARY SCHOOL. ADDITIONAL
REPORTS FROM EMERGENCY MANAGEMENT INDICATE
THE FLOODING WAS CAUSED BY A SAND BAR
BLOCKING THE HAUULA STREAM CHANNEL.
&&
RCBThe office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 13, 4:24 PM HST | Special Marine Warning | HFO | 105 min | |
| Feb 13, 4:51 PM HST | Areal Flood Advisory | HFO | Kauai | 3 hr |
| Feb 13, 7:16 PM HST | Areal Flood Advisory | HFO | Kauai | 106 min |
| Feb 13, 7:33 PM HST | Areal Flood Advisory | HFO | Kalawao | 2 hr |
| Feb 13, 10:46 PM HST | Areal Flood Advisory | HFO | Kalawao | 3 hr |
| Feb 14, 12:58 AM HST | Areal Flood Advisory | HFO | Honolulu | 3 hr |
| Feb 14, 1:40 AM HST | Areal Flood Advisory | HFO | Kalawao | 2 hr |
| Feb 14, 2:52 AM HST | Flash Flood Warning | HFO | Honolulu | 3 hr |
| Feb 14, 3:30 AM HST | Flash Flood Watch | HFO | Hawaii, Honolulu, Kauai, Kalawao | 24 hr |
| Feb 14, 6:35 AM HST | Special Marine Warning | HFO | 88 min | |
| Feb 14, 8:26 AM HST | Areal Flood Advisory | HFO | Kauai | 6 hr |
| Feb 14, 9:00 AM HST | Areal Flood Advisory | HFO | Kalawao | 6 hr |
| Feb 14, 9:06 AM HST | Special Marine Warning | HFO | 114 min | |
| Feb 14, 10:19 AM HST | Special Marine Warning | HFO | 48 min | |
| Feb 14, 10:39 AM HST | Areal Flood Advisory | HFO | Kalawao | 3 hr |
| Feb 14, 10:49 AM HST | Special Marine Warning | HFO | 84 min | |
| Feb 14, 11:42 AM HST | Areal Flood Advisory | HFO | Hawaii | 3 hr |
| Feb 14, 12:09 PM HST | Areal Flood Advisory | HFO | Honolulu | 3 hr |
| Feb 14, 12:38 PM HST | Wind Advisory | HFO | Kauai | 15 hr |
| Feb 14, 1:16 PM HST | Areal Flood Advisory | HFO | Kalawao | 3 hr |
| Feb 14, 1:41 PM HST | Flash Flood Warning | HFO | Kalawao | 5 hr |
| Feb 14, 1:43 PM HST | Areal Flood Advisory | HFO | Hawaii | 3 hr |
Nearby
Flash Flood Warnings in Hawaii, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.